You’re cardioverting an otherwise healthy 100 kg 48 year old man with lone afib. Since cardioversion is a brief procedure, you decide on a smaller than usual dose of ketamine, 50 mg. You push the ketamine and prepare the defibrillator. The patient develops a far off stare, seems like a good time to shock, and you’re about to do just that, when he starts screaming at the top of his lungs I’M DYING!! I’M DYING!! I CAN’T SEE ANYTHING!! HELP ME!! You try to reassure the patient but he seems unable to hear you, and is now shrieking with great emotion that his body has disappeared. Nearby patients and staff are visibly disturbed and your med student started to cry, then fled. What’s going on? How do you manage this distressing situation and prevent it from happening again?
Ketamine was developed in the 1960s in a successful effort to synthesize a dissociative anesthetic that didn’t make people as crazy as phencyclidine, PCP, which was developed in the 20s. Its effect on cognition is attributed to antagonism at the NMDA receptor; this action interferes with the transmission of information that starts outside the brain from getting into the brain. In high doses, NMDA antagonism leads to dissociation, a cataplectic state where the patient maintains airway reflexes and cardiorespiratory function but cannot perceive any external stimuli nor interact with the world in any way.
The ability of ketamine to produce dissociation is of great value to clinicians who perform painful procedures, and this practice is firmly entrenched in pediatric emergency practice. In the past decade, ketamine has seen an expanded role in general emergency medicine for a variety of indications, especially as mythical contraindications around intracranial pressure, intraocular pressure, and psychiatric disease have been debunked [1 2 3 4 5 6 7]. However, adults who receive ketamine are more likely than kids to develop emotional distress, which makes some providers reluctant to use ketamine in patients they cannot lift with one hand. This reluctance is unwarranted and, given the efficacy and safety advantages of ketamine over other agents for procedural sedation, not considering ketamine is suboptimal care. Understanding the effects of ketamine on the brain empowers you to use it fearlessly, even recklessly, to the benefit of your patients of all ages.
Analgesic dose (0.1-0.3 mg/kg) ketamine has minimal effect on perception or emotion but is a powerful analgesic. I use analgesic dose ketamine as a second line agent when opiates aren’t getting the job done or are poorly tolerated, or in cases when I don’t want to use opiates, for example the patient with concerning hypotension, or the patient with chronic pain whom I can’t discharge (although I prefer droperidol for this purpose). In a normal sized adult, a 10 mg bolus will usually have minimal psychiatric effect but may not have an adequate analgesic effect; a 20 mg bolus will usually produce terrific analgesia but many patients will slide into recreational dose and get loopy. You can get less recreation with equal analgesia by setting up a drip–pushing ketamine accentuates its effects on awareness. Using a drip also provides continuous therapy, whereas push-dose ketamine lasts only 15-20 minutes. In this dose range, ABCs are not a concern and patients do not require monitoring.
Recreational dose (0.2-0.5 mg/kg) ketamine will deliver excellent analgesia but also make your patient high. Patients will have distortions of perception that most will like (indeed ketamine is commonly used without physician supervision for this purpose), others will dislike, but at recreational dose, patients know what’s going on, they know where they are, they know who they are. Patients can converse with you and follow commands, but they are hallucinating and stoned. Few patients will require intervention for psychiatric discomfort and many will be disappointed that the effect is wearing off. An agitated patient will often become sedated in this range, but the effect on level of arousal is variable.
Partially dissociated dose (0.4-0.8 mg/kg) ketamine leaves enough synapses properly wired so that patients have some awareness and can make some purposeful actions but not enough to allow patients to be connected to the outside world, their bodies, or reality. Many will be unable see or hear, talk or move; these capabilities may fade in and out. Although most will tolerate this well, some will find it terrifying–partially dissociated is where you want your patients not to be.
Dissociative dose (>0.7 mg/kg) ketamine renders the patient isolated from all external stimuli, which is the desired state in most cases where ketamine is used to facilitate a procedure or endotracheal intubation. A dissociated patient perceives no sights, sounds or pain and cannot interact. Though nystagmus, random and reflexive movements are common, dissociated patients are incapable of volitional action. Unlike with conventional sedatives, the brain is on and patients are awake, cardiorespiratory function is preserved or stimulated, but the dissociated brain is unaware and does not build memories; patients generally do not recall this period. Dissociated is awake but unconscious.
The four stages of the ketamine brain continuum have overlapping dose ranges that are highly variable among patients. At small analgesic dose (<0.1 mg/kg) or large dissociative dose (>2 mg/kg), effects are consistent; anything in between is unpredictable. A feature of ketamine’s dose-response that accounts for its remarkable margin of safety is the dissociation threshold, above which higher doses do not produce any further effect: a dissociated patient does not become more dissociated with more ketamine, higher doses only prolong duration of action.
You can skip the analgesic, recreational and partially dissociated phases of the continuum and deliver immediate dissociation with an ample dose, however, you cannot avoid the patient traversing back through these phases as brain levels more slowly fall and the patient emerges from dissociation. This is why psychiatric distress–emergence phenomenon–is generally observed as the patient emerges from dissociation and starts to reintegrate external stimuli while passing through the partially dissociated phase of the spectrum.
Managing psychiatric distress caused by ketamine is straightforward and much less dangerous than managing the cardiorespiratory adverse events seen routinely with conventional sedatives. If the patient develops distress shortly after an initial dose, the patient is not fully dissociated and the best maneuver is usually to give more ketamine. More commonly, the patient develops distress on emergence, after the procedure is over; the mind is activated but disconnected. You can’t reconnect the mind, but you can deactivate the mind with a sedative such as midazolam or propofol while it metabolizes through partial dissociation.
The incidence of emergence reactions can be greatly reduced by pre-induction comfort (aggressive analgesia prior to the procedure if the patient is in pain) and pre-induction coaching (explaining to the patient that they will have vivid dreams; that they should choose a pleasurable destination for their ketamine trip). I describe these strategies in more detail here and here.
A patient who can hear and talk to you but is still tripping and anxious can often be reassured: “Mr. Lee, you’re in the emergency room because you broke your ankle. We gave you a drug that makes you feel weird and just fixed the ankle and everything went great. In a few minutes you’re going to be feeling like your normal self.” However, verbal reassurance to a partially dissociated patient is useless; reassure with midazolam or propofol, or push the patient back into full dissociation with more ketamine.